Flood, Somerset
- When
- February 15, 4:00 AM EST to February 16, 2:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Runoff from the heavier rain that fell during the afternoon and evening of the 14th caused flooding along sections of the Millstone and Raritan Rivers. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Runoff from the heavier rain that fell during the afternoon and evening of the 14th caused flooding along sections of the Millstone and Raritan Rivers. The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 4 a.m. through 533 a.m. EST on the 15th. It crested at 7.03 feet at 445 a.m. EST. The Millstone River at Griggstown was above its 10 foot flood stage from 827 a.m. on the 15th through 2 a.m. EST on the 16th. It crested at 10.34 feet at 545 p.m. EST on the 15th. Storm totals included 1.51 inches in Flemington (Hunterdon County), 1.49 inches in Pottersville (Somerset County), 1.36 inches in Far Hills (Somerset County) and 1.02 inches in Somerville (Somerset County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 15, 3:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EST TUE FEB 15 2005 .SYNOPSIS...THOROUGH SOAKING ACROSS THE REGION MONDAY AND ABT 1-1.5 INCHES OF SNOW IN THE HIEST ELEVATIONS OF NRN ZONES WITH ICY SPOTS THROUGHOUT IN THE ADVISORY AREAS. FRONT MOVING OFF THE COAST WITH RIDGE GENTLY BUILDING INTO PA TODAY AS WE GET A BRIEF CHANCE TO DRY OUT, BUT IT WILL BE MILD AND THE DEW POINTS IN THE 30S SO ITLL FEEL LIKE A NICE FEB DAY. .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... BEFORE WE CAN EXHALE, NEXT SYSTEM ON OUR DOORSTEP WED. SH/W NCNTRAL PART OS US WILL GET CAUGHT UP IN THE HIGH INDEX FLOW AT 50H AND PARTNER WITH SFC LOW MOVING OUT OF SRN PLAINS AND RAPIDLY BRINGING THE LOW INTO THE OHIO VALLEY WED MORNING AND OFFSHORE WED NIGHT. TEMPERATURES AHEAD OF THE SYSTEMS IN THE 50S TO NEAR 60 AND WITH DEW POINTS IN THE 40S THERE IS SUFFICIENT LOW LVL INSTABILITY FOR THE PTNL FOR TSTMS AS THE FRONT MOVES THROUGH. K VALUES ARE SLIGHTLY ABV THE THRESHOLD FOR THUNDERSTORMS AND IF YOU BUY THE FRONT FORCING AT 80H ON THE GFS IT APPEARS A NARROW BAND OF CONVECTION WILL BE CROSSING THE CFA FROM 18-22Z. NAM DOESNT PLAY UP THE INSTABILITY AS MUCH AS GFS WHILE GOING THE OTHER WAY WITH THE BEST DYNAMICS(NRN AREAS). SOME COLD AIR MAY FILTER INTO THE NRN ZONES BY DAYS END AND TURN THE RAIN INTO SNOW SHOWERS. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... AS COLD FRONT MOVES OFFSHORE MOST AREAS WILL HAVE A CHANGEOVER TO SNOW SHOWERS. LOW WRAPS UP OVER NOVA SCOTIA AND BRINGS MORE NRLY COLD WINDS TOWARD THE WEEKEND AS HIGH BUILDS EAST FROM THE PLAINS STATES. STEADY STREAM OF W-NW WINDS AT 50H BRINGS RENEWED CHANCE OF PCPN INTO THE LATER PART OF THE WEEKEND THEN MORE COLD AIR SETTLES OVER THE CFA AND WE AWAIT THE ON AGAIN/OFF AGAIN STORM FOR MON. && .AVIATION... IMPROVING CONDITIONS ARE FORECAST TODAY AT THE TAF SITES AS RAIN HAS MOVED OUT OF THE REGION AND HIGH PRESSURE IS BUILDING IN. EXPECT SOME HIGH AND MID LEVEL CLOUDS OVERNIGHT TONIGHT BUT VFR CONDITIONS WILL PREVAIL. && .MARINE... SCA WILL REMAIN FOR ALL MARINE ZONES WITH WAVES STILL ABOVE 7 FT ON THE OCEAN AND WINDS STILL GUSTING CLOSE TO 20 KT AT BUOY 44009. WINDS ALSO REMAIN GUSTY ON DELAWARE BAY. SEAS ARE FORECAST TO SUBSIDE LATER TODAY. A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY...AND SCA CRITERIA LOOK TO BE MET AGAIN WEDNESDAY NIGHT. && .HYDROLOGY... SOME OF THE BASINS IN NJ RECEIVED UP TO 1.5 INCHES AND THE RUNOFF WILL PUSH RIVERS TO 3/4 FLOOD STAGE LEVELS AT MOST LOCATIONS. HOWEVER NOT ANTICIPATING ANY PROBLEMS ON STREAMS. ONE OR TWO MAY REACH NEAR FLOOD STAGE. THANKS RFC && .CLIMATE... DAILY RAINFALL RECORDS ESTABLISHED AT ACY(1.30 INCHES SURPASSES THE OLD RECORD OF 1.00 INCH SET BACK IN 1997), TTN(1.18 INCHES SURPASSES THE OLD RECORD OF 0.77 INCHES SET BACK IN 1936), AND ILG( 0.91 INCHES SURPASSES THE OLD RECORD OF 0.77 INCHES SET BACK IN 1984.) .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR BAY AND OCEAN ANZ430-431-450>455- && SHORT/LONG TERM...EBERWINE AVIATION...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 454 AM EST MON FEB 14 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-150953- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 454 AM EST MON FEB 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF THE LEHIGH VALLEY, SOUTHERN POCONOS, AND NORTHWEST NEW JERSEY INTO THIS AFTERNOON. A MIXTURE OF SNOW, SLEET, POSSIBLY FREEZING RAIN BEFORE CHANGING TO ALL RAIN IS EXPECTED. ELSEWHERE, THERE MAY BE A BRIEF PERIOD OF SLEET BEFORE THE CHANGE OVER TO RAIN OCCURS. ONCE THE CHANGEOVER OCCURS, THE RAIN MAY BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A PERIOD OF RAIN AND SNOW SHOWERS IS LIKELY WEDNESDAY INTO WEDNESDAY EVENING. LISTEN FOR ADDITIONAL STATEMENTS AND FORECASTS ON THIS NEXT WINTRY MIX. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED LATER THIS MORNING AND AFTERNOON IN THE ADVISORY AREA. T EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1017 PM EST MON FEB 14 2005 .MINOR TIDAL FLOODING AT HIGH TIDE EARLY TUESDAY MORNING... DEZ001-NJZ016-150902- NEW CASTLE DE-SALEM NJ- INCLUDING THE CITIES OF...NEWARK AND WILMINGTON 1017 PM EST MON FEB 14 2005 PERSISTENT SOUTH TO SOUTHEAST WINDS BLOWING UP THE DELAWARE BAY AT SPEEDS OF 30 TO 35 MPH HAVE DRIVEN THE WATER LEVELS IN THE BAY UP TO 2 FEET ABOVE NORMAL THIS EVENING. THE WINDS WILL BE DIMINISHING OVER THE NEXT TWO HOURS AND SWITCH TO THE SOUTH AND SOUTHWEST. HOWEVER, THE TIDE WILL REMAIN ABOUT 2 FEET ABOVE NORMAL AND PRODUCE MINOR TIDAL FLOODING AS WE APPROACH HIGH TIDE. LOW TIDE AT REEDY POINT DELAWARE OCCURRED AT 1013 PM THIS EVENING. THE NEXT HIGH TIDE OCCURS AT 403 AM EST TUESDAY MORNING AND THE HEIGHT WILL BE AROUND 7 FEET ABOVE MEAN LOWER LOW WATER. IF YOU HAPPEN TO LIVE IN THE LOW LYING AREA YOU MAY WANT TO MOVE YOUR VEHICLE. THE NEXT HIGH TIDE AT SALEM NEW JERSEY OCCURS AT 452 AM TUESDAY MORNING WITH A HEIGHT OF 6 FEET ABOVE MEAN LOWER LOW WATER. EBERWINE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437743.